Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 69, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 4, 2022, 4:44 AM MST for Maricopa County, Arizona. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2022, 4:44 AM MST (11:44 UTC)
- Expired
- Aug 4, 2022, 8:45 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 48 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 5:04 AM MST | FLASH FLOOD | 3 S Deer Valley, AZ | ***DELAYED REPORT*** ADOT CAMERAS SHOW UNDERPASSES FLOODED ALONG I-17 AT GREENWAY AND THUNDERBIRD ROADS. |
| Aug 4, 5:10 AM MST | HEAVY RAIN 1 | 2 Nne Peoria, AZ | ***DELAYED REPORT*** HEAVY RAIN CAUSED A PORTION OF THE ROOF TO COLLAPSE AT BASHAS NEAR 75TH AVE AND THUNDERBIRD RD. NO INJURIES WERE REPORTED. TIMING ESTIMATED FROM RADAR. |
| Aug 4, 5:15 AM MST | FLASH FLOOD | 7 W Paradise Valley, AZ | ***DELAYED REPORT*** MULTIPLE VIDEOS AND PICTURES ON SOCIAL MEDIA SHOWED A WASH FLOWING ACROSS UNBRIDGED CROSSINGS NEAR 12TH ST AND KALER DR AS WELL AS 14TH ST AND DESERT PARK LN. |
| Aug 4, 5:30 AM MST | FLASH FLOOD | 4 Nw Phoenix, AZ | ***DELAYED REPORT*** I-17 SB UNDER ABOUT A FOOT OF WATER. LAW ENFORCEMENT HAD TO PUSH STALLED VEHICLES OUT. |
| Aug 4, 6:00 AM MST | FLASH FLOOD | 3 Sse Deer Valley, AZ | ***DELAYED REPORT*** FCDMC STREAMFLOW GAGE #8507 ROSE ABOVE ALARM STAGE, IMPACTING DOWNSTREAM LOW WATER CROSSINGS. THE GAGE PEAKED AT 2.15 FT AND 473 CFS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 3886 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675
WGUS55 KPSR 041144
FFWPSR
AZC013-041545-
/O.NEW.KPSR.FF.W.0069.220804T1144Z-220804T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
444 AM MST Thu Aug 4 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 845 AM MST.
* At 444 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Phoenix, Glendale, Scottsdale, Tempe, Paradise Valley, North
Mountain Park, Piestewa Peak Park, Metro Center Mall, Arizona
State Fairgrounds, Downtown Glendale, Camelback Mountain, Papago
Park and Downtown Scottsdale.
I-17 between the north loop of the 101 and I-10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3366 11205 3363 11200 3358 11193 3349 11190
3346 11192 3345 11196 3346 11208 3347 11218
3353 11221 3360 11223 3367 11219 3366 11212
FLASH FLOOD...RADAR INDICATED
$$
Hirsch2 follow-up statements
137
WGUS75 KPSR 041305
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
605 AM MST Thu Aug 4 2022
AZC013-041545-
/O.CON.KPSR.FF.W.0069.000000T0000Z-220804T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
605 AM MST Thu Aug 4 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM MST THIS
MORNING FOR MARICOPA COUNTY...
At 605 AM MST, Gauge reports indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Gauges reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Phoenix, Glendale, Scottsdale, Tempe, Paradise Valley, North
Mountain Park, Piestewa Peak Park, Metro Center Mall, Arizona
State Fairgrounds, Downtown Glendale, Camelback Mountain, Papago
Park and Downtown Scottsdale.
Interstate 17
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3366 11205 3363 11200 3358 11193 3349 11190
3346 11192 3345 11196 3346 11208 3347 11218
3353 11221 3360 11223 3367 11219 3366 11212
FLASH FLOOD...GAUGE INDICATED
$$
Hirsch181
WGUS75 KPSR 041435
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
735 AM MST Thu Aug 4 2022
AZC013-041545-
/O.CON.KPSR.FF.W.0069.000000T0000Z-220804T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
735 AM MST Thu Aug 4 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM MST THIS
MORNING FOR MARICOPA COUNTY...
At 735 AM MST, Gauge reports indicate thunderstorms produced heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Numerous reports of streets flooded. Do not attempt to cross
flooded roads.
HAZARD...Flash flooding caused by previous thunderstorms.
SOURCE...Gauges reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Phoenix, Glendale, Scottsdale, Tempe, Paradise Valley, North
Mountain Park, Piestewa Peak Park, Metro Center Mall, Arizona
State Fairgrounds, Downtown Glendale, Camelback Mountain, Papago
Park and Downtown Scottsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3366 11205 3363 11200 3358 11193 3349 11190
3346 11192 3345 11196 3346 11208 3347 11218
3353 11221 3360 11223 3367 11219 3366 11212
FLASH FLOOD...GAUGE INDICATED
$$
FeldkircherWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:06 AM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 4, 3:06 AM MST, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 306 AM MST Thu Aug 4 2022 .UPDATE...Updated Aviation discussion. && .SYNOPSIS... Good shower and thunderstorm chances this morning across southern Arizona will shift over southeast California this afternoon with fairly limited chances for storms areawide on Friday. Better and more widespread chances for storms is expected this weekend, especially by Sunday, likely persisting into early next week. Temperatures will remain quite warm each day through the upcoming weekend with lower desert highs mainly between 102 to 107 degrees, resulting in areas of moderate heat risk across the lower deserts. && .DISCUSSION... Much of the area is in store for a rainy morning today with a large thunderstorm complex that has developed across southeast Arizona and is expected to track westward through southern Arizona through around mid morning. Current trends indicate a few of the storms are fairly strong and possibly severe over the high terrain northeast of Tucson, but as they continue to progress westward into the lower deserts some weakening is likely due to considerable CIN in the lower levels. As these storms become more elevated as they move into the Phoenix area, heavy rainfall is likely to be the main threat with some small hail and localized 40-50 mph wind gusts also possible. Hi-res CAMs have been fairly consistent showing this complex of showers and thunderstorms progressing all the way to the CO River by mid morning, but eventually winding down as they move into southeast California. For this afternoon, subsidence behind the complex of storms should mainly prohibit storm development across much of southern Arizona, but with forced ascent focused across southeast California from a weak trough passing by to our west, additional thunderstorm development will be possible in southeast California. Drier air is forecast to spread over the area tonight into Friday, further limiting storm chances to mainly over the eastern Arizona high terrain. The drier air is likely to persist into Saturday over the western deserts, but models show a return to a favorable moist southeasterly flow over southeast Arizona by Saturday morning and then spreading through the rest of Arizona later in the day. Storm potential by Saturday afternoon will improve considerably over the eastern Arizona high terrain with at least some potential for additional storms into the south-central Arizona deserts if the daytime CIN can be overcome. At this point in time, Sunday looks to have the best chances for more widespread storm activity with ample moisture spreading throughout the entire lower deserts and with indications of larger scale forced ascent associated with a potential inverted trough tracking westward into the region. Forecast confidence lowers a good deal going into early next week, but the weather pattern and moisture levels are likely to remain fairly conducive for monsoon activity. Near normal temperatures are expected over the next several days, but with humidities continuing to be elevated, it will feel quite hot, especially if there is plenty of afternoon sunshine. Assuming more active monsoon storm conditions by Sunday, high temperatures are likely to creep more toward the 100 degree mark with NBM guidance showing 100-103 degree highs early next week. && .AVIATION...Updated 1005Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Cluster of showers and thunderstorms is expected to move through the Phoenix area early this morning. With this activity, gusty outflow winds along with some heavy rainfall activity will be possible. Activity is expected to move westward away from the terminals by 14z, with much calmer conditions the rest of the period. Light easterly winds through the morning hours will become westerly by late morning into the early afternoon hours with speeds aob 10 kts. Southeast California/Southwest Arizona including KIPL and KBLH: Southwesterly winds will become southeasterly at KIPL and southerly at KBLH during the overnight with speeds at around 10 kts. Some leftover morning convection over SW Arizona may cross over the Lower Colorado River Valley, resulting in VCSH across KBLH. SCT-BKN cloud ceilings aoa 10-15 kft will prevail through the period. && .FIRE WEATHER... Moisture levels will remain fairly good across the region through early next week with somewhat limited chances for thunderstorms through Friday, but improving chances starting this weekend. The elevated moisture levels and recent rainfall will keep the overall fire threat low. Minimum humidity levels will range mostly from 20-30%, except 30-40% over higher terrain of eastern areas. Overnight recovery will vary widely between 40-80% depending on thunderstorm and rainfall locations any given day. Winds will generally remain light with some occasional afternoon upslope gusts, and stronger gusts resulting from thunderstorm outflows. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Kuhlman AVIATION...Hirsch/Lojero FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 4, 3:41 AM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
341 AM MST Thu Aug 4 2022
AZZ547>549-551>553-555-556-558-560>563-041130-
Fountain Hills/East Mesa AZ-Tonto Basin AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-San Carlos AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Dripping Springs AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
Southeast Gila County AZ-Globe/Miami AZ-
341 AM MST Thu Aug 4 2022
...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 430 AM MST...
At 341 AM MST, Doppler radar was tracking a strong thunderstorm near
Superior, moving west at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Florence, Globe,
Superior, Hayden, East Mesa, Christmas, Gold Canyon, Queen Creek, San
Carlos, Miami, Gold Camp, Usery Mountain Park, San Tan Valley,
Seville and Florence Junction.
This includes the following highways...
US Highway 60 between mile markers 179 and 259.
AZ Route 87 between mile markers 162 and 171.
AZ Route 202 between mile markers 22 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 11050 3314 11059 3315 11063 3307 11073
3299 11076 3299 11079 3324 11095 3298 11133
3301 11157 3332 11195 3358 11156 3365 11105
3335 11044 3329 11046 3320 11040
TIME...MOT...LOC 1041Z 099DEG 32KT 3327 11105
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:41 AM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Aug 4, 4:08 AM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Aug 4, 4:36 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 4, 5:03 AM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Aug 4, 5:11 AM MST | Special Weather Statement | PSR | Maricopa | 64 min |
| Aug 4, 5:33 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 4, 5:37 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 4, 6:49 AM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.